MAUDE Adverse Event Report: NOVA BIOMEDICAL CORP STATSTRIP GLUCOSE HOSPITAL METER SYSTEM; BLOOD GLUCOSE METER

NOVA BIOMEDICAL CORP STATSTRIP GLUCOSE HOSPITAL METER SYSTEM; BLOOD GLUCOSE METER
Model Number 54794
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer reported that the device is not available for return.An investigation based on the information provided and a device history record (dhr) review has been requested.A supplemental report will be submitted upon completion.
 
Event or Problem Description
The customer reported that there was a barcode misread on a statstrip wireless meter (1.86) s/n: (b)(4).The user facility reported that the meter scanned patient barcode # (b)(6) as (b)(6).The facility is continuing to utilize the meter, therefore; no sample will be returned for evaluation.There was no reported patient harm or intervention required.
 
Additional Manufacturer Narrative
Additional and corrected information: b4,g7, h2, h6, h10 udi - (b)(4).The customer reported that there was a barcode misread on a statstrip wireless meter.The facility reported that the meter scanned patient barcode # (b)(6) as # (b)(6).The facility is continuing to utilize the meter, therefore; no sample was returned to nova for evaluation.There was no reported patient harm or intervention.Previously opened and investigated incidents from the customer facility determined that the root cause for the patient misreads is attributed to the user facility using poor quality 1d barcodes that were printed using code -39 symbology.Code-39 is no longer industry standard, and has a higher substitution failure rate than code-128 and much higher than the standard 2d barcodes available.This failure mode does not represent a systemic issue or a failure of the meter to perform as intended.The failure mode is directly related to the quality of the barcode being generated by the customer.Based on the poor grading of the barcode, root cause of misreads is most likely due to poor barcode quality.Based on the investigation, nova suggested to prevent barcode mis-reads in the future, that the customer should change from a 1d to a 2d barcode, which would greatly reduce the chances of a barcode misread.Trending will be monitored for this and or similar complaints.
 
Additional Manufacturer Narrative
Additional information: h4, h10.Corrected information: d5, g4, g7, h1, h2.The device history record (dhr) review included an assessment of the production, testing and release of the meter.No abnormalities or concerns were observed; the dhr indicated that the release product met all specifications.There is currently a pending investigation and further details will be provided in an additional supplemental report.

Brand Name
STATSTRIP GLUCOSE HOSPITAL METER SYSTEM
Common Device Name
BLOOD GLUCOSE METER
Manufacturer (Section D)
NOVA BIOMEDICAL CORP
200 prospect street
waltham,
MDR Report Key10001691
Report Number1219029-2020-00033
Device Sequence Number16667368
Product Code PZI
UDI-Device Identifier00385480547901
UDI-Public00385480547901
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K181043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number54794
Device Catalogue Number54790
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/15/2020
Supplement Date Received by Manufacturer04/28/2020
04/28/2020
Initial Report FDA Received Date04/27/2020
Supplement Report FDA Received Date05/22/2020
06/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1